Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 378, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2002, 4:14 AM CDT for Rock County, Minnesota; Lyon County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 4:14 AM CDT (09:14 UTC)
- Expired
- Sep 18, 2002, 4:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lyon County, IA, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 4:16 AM CDT | Hail 0.75 | Beaver Creek, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -512 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
095 WUUS53 KFSD 180914 SVRFSD IAC119-MNC133-180945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 414 AM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN NORTHWEST IOWA ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 445 AM CDT * AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF HILLS TO 3 MILES SOUTHWEST OF ALVORD...OR FROM 14 MILES SOUTHWEST OF LUVERNE TO 12 MILES EAST OF CANTON...MOVING NORTH AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HILLS...LESTER AROUND 420 AM CDT BEAVER CREEK AROUND 430 AM CDT JASPER AROUND 445 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4356 9649 4317 9632 4357 9624 4385 9640
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:50 AM CDT, 24 minutes earlier.
Area forecast discussion, Sep 18, 3:50 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT WED SEP 18 2002 COMPLEX UPPER TROUGH TAKING SHAPE OVER NATIONS MIDSECTION...WITH MISH MASH OF VORTICITY CENTERS...ONE WRN SD...ONE IN SWRN NE...AND THE MAJOR JET PUSH THRU NV INTO SRN UT ATTM. LEADING EDGE OF THIS JET PUSHING INTO CNTRL PLAINS. AHEAD OF THIS...BAND OF ELEVATED THUNDERSTORMS ONGOING FM KBKX TO KSUX...ALG LEADING CONVERGENCE OF NLG PROF 40-50KT LLJ...TAIL OF WRN SD PV CENTER... LINES UP WELL WITH MAX THETA E ADVECTION IN 850-700 HPA LAYER IN ETA...AND DRIER STREAM ALFT ON WV REPRESENTING ELEVATED INSTABILITY MAX. EVEN A LITTLE LARGE PEA SIZE HAIL AT THE OFFICE. THIS WX WL LIKELY FALL BETWEEN THE CRACKS AND WL BE ADDED TO ZNS IN PRE FIRST PD WORDING. MAIN ISSUE TODAY IS ADDITIONAL CONVECTIVE DEVELOPMENT IN THE SHORT TERM...DEALING WITH THE WRAPAROUND BAND OF PCPN...AND THEN CLEARING PCPN FROM REGION ON THU. PRETTY SIG DIFFERENCES IN AVN/ETA IN DEALING WITH EVOLUTION. AVN MUCH MORE SLOW AND DIGGY WITH MAIN ENERGY...ALLOWING SIG CLOSED LOW TO DEVELOP IN CNTRL PLAINS THU AND MOVE INTO IA THU NT. THIS SLOWS PROGRESSION OF ALL FEATURES...CLEARING...PCPN ESPECIALLY. STRENGTH OF UPSTREAM SYSTEM FAVORS A MORE PROGRESSIVE PUSH...AND AVN SEEMINGLY ALONE ON SLOWNESS. FAVOR TREND TO MORE ETA TIMING AND STRENGTH...SUPPORTED BY CANADIAN. FOR TDA...AFTER INITIAL BAND OF PCPN...DIVERGENCE AHEAD OF UPR JET AND INDICATION OF GOOD QG FORCING WITH AREA IN SCNTRL NE MOVING TOWARD NW IA EARLY THIS MORNING. WL CONTINUE SCT TSRA THREAT IN S. THEN WITH UPR CIRC TO NW...WL GET INTO A DIRTY DRY SLOT FOR MUCH OF DAY...WITH BEST LIFT FORCING LEADING THIS FEATURE TO N AND E. WL HAVE TO SEE IF CAN DESTABILIZE ENOUGH FOR SCT TSRA TO POP ALG FRONT AS IT WORKS TO JMS VLY LTR AFTN...AND THEN MOVES QUICKLY INTO MN AND IA BEFORE MIDNIGHT. CAP FORMIDIBLE TO START...BUT SHOWS SIGNS OF WKNG A BIT IF ENOUGH HEATING BY MID AFTN AND WITH STRENGTH OF LOW LVL FRONTOGENESIS...AND PROXIMITY OF JET EXIT. BEST OF FRONTOGENETIC DEFORMATION BAND LIFTS NWRD AND SKIMS NRN CWA AT BEST TONIGHT INTO THU MORNING. WL NOT GO AS SLOW ON PCPN AS AVN EXPECTS...AND WL END ALONG MID LVL FRONTOGENESIS. AS PART OF ENERGY ROUNDS BASE OF TROUGH AND EJECTS NE TOWARD IA THU AFTN AND EARLY EVNG...MAY SEE A FEW SHOWERS SKIRT SE CRNR...AND KEPT LOW POP IN EARLY EVENING THERE. FRIDAY STILL APPEARS TO BE A FINE BREEZY AND DRY PREFRONTAL DAY...WITH FRONT GETTING TO NWRN CWA BY ARND 00Z. WL SEE A FEW SHRA AND DIURNALLY FAVORED TSRA ALG FNT...WHICH WL MOVE RAPIDLY SE. A STEP DOWN IN COOLING FRI NIGHT...WITH BETTER CD PUSH WL COME ON SAT...AFTER PASSAGE OF JET ENTRANCE...WHEN AGEO SUPPORT IS BETTER. IN EXTENDED...MADE A FEW CHANGES. AVN STILL SHOWING A FAIRLY SIG COOLDOWN...AND SUPPORTED BY CANADIAN AND ECMWF...ALTHOUGH NOT AS BULLISH ON COOLING. ACTUALLY MODIFIED TMPS A WEE BIT FOR SAT PD BASED ON MIXING POTENTIAL. HIGHS LOWERED ON DAYS 6-7 TO FIT COOLER MIXING POTENTIAL...BUT 3-7F WARMER THAN AVN WOULD SUGGEST. FOR THIRD DAY...STILL SUGGESTS POTENTIAL FOR A LITTLE SNOW OVER NRN HALF OF CWA IN AND AROUND TUESDAY. HAVE SEEN THIS BEFORE /LAST YEAR/ AND HAVE MY DOUBTS...ESPECIALLY THAT EXTREME OF COOLING. .FSD...NONE CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:40 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 35 min |
| Sep 18, 6:06 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 39 min |
| Sep 18, 6:54 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.